Colorado, 2017Winter Storm and Winter Weather in Colorado, May 16 to 19, 2017
May 16 to 19, 2017 · NWS GJT · 13 events in 13 counties and zones
An unseasonably cold low pressure system moved very slowly across Eastern Utah and Western Colorado. This system tapped moisture from the south and produced widespread late-season heavy snowfall across the mountains and high valleys.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably cold low pressure system moved very slowly across Eastern Utah and Western Colorado. This system tapped moisture from the south and produced widespread late-season heavy snowfall across the mountains and high valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 16, 8:41 AM MST, 1 hour 19 minutes earlier.
Area forecast discussion, May 16, 8:41 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
941 AM MDT Tue May 16 2017
.UPDATE...
Issued at 934 AM MDT Tue May 16 2017
Had a quick look at recorded low temperatures over the last few
weeks for several of our zones and discovered that many of them
have been hitting freezing or below for many nights. Another night
of freezing temperatures will be nothing new for those zones so
went ahead and cancelled the Freeze Watches. Also removed a few
zones that are higher elevation where there will be minimal
impacts. Remaining watches will remain in place for now but will
keep an eye on latest guidance to see how temperatures trend.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 454 AM MDT Tue May 16 2017
Mild conditions and generally light winds are in place across the
forecast area this morning as the first in a series of storm
systems approaches the forecast area. This storm system will
result in cooler temperatures today and will also support
scattered showers and isolated thunderstorms, mainly in the
afternoon and evening hours.
This storm system which is currently centered over southern Nevada
will exit the area late tonight with cool air and instability
filling in behind it. The cool air and instability will support
showers and isolated thunderstorms into Wednesday evening along
with mountain snow.
A cold front will also impact the area on Wednesday as a second
deeper and colder storm system approaches from the northwest. This
cold front will provide additional lift and instability which will
increase snow rates over the mountains Wednesday afternoon and
evening. These high snow rates will result in periods of moderate
to heavy snowfall over the mountains with accumulations ranging
from 4 to 8 inches over the Eastern Uintas to 8 to 11 inches over
the mountains of the western slope of Colorado. Therefore a Winter
Weather Advisory has been issued to alert the public of this late
season snow event.
.LONG TERM...(Wednesday night through Monday)
Issued at 455 AM MDT Tue May 16 2017
Over the past few days model solutions have remained consistent
with this second storm system which is currently pushing into the
Pacific Northwest. The 0000Z ECMWF and 0600Z GFS20 have
initialized well with this storm system and remain in good
agreement sliding it south into the Intermountain West Wednesday.
This storm system is expected to linger over Utah and Colorado
through at least Friday evening.
One of the big stories associated with this storm system is how
much cold air is accompanying it. According to the 0600Z GFS20
700mb temperatures over Grand Junction will fall to around -5 C
Wednesday night into Thursday morning. This cold airmass will
drive overnight surface temperatures at many low elevation
locations to near or slightly below freezing Wednesday night and
Thursday night. Therefore, we have issued a Freeze Watch for these
low elevation locations. These record low temperatures will be
capable of damaging sensitive plants and irrigation systems as
well as swamp coolers. So please take action to protect these
sensitive plants and equipment.
Temperatures will rebound this weekend as a warming trend begins
to develop with high pressure building over the Eastern Pacific
and western CONUS. In the extended portion of the forecast the
forecast models are suggesting that a trough of low pressure will
be in place over the Rockies and Intermountain West next Monday,
supporting the potential for another round of showers and
thunderstorms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 456 AM MDT Tue May 16 2017
Clouds will be on the increase today as a storm system approaches
from the west. This will result in afternoon and evening showers
and thunderstorms in the vicinity of many local terminals.
Precipitation will increase overnight tonight. Otherwise VFR
conditions are expected at the terminals through at least this
evening.
&&
.HYDROLOGY...
Issued at 0930 AM MDT Tue May 16 2017
Above normal temperatures, especially temperatures staying
above freezing at night, have allowed the remaining snowpack
at high elevations to melt at an accelerated rate.
With cooler temperatures arriving with the next storm system,
melting of the snowpack will slow. The response will be seen over
the next 24 hours as rivers levels and flows slowly decline.
A few of the rivers still being closely monitored include: the
the North Fork of the Gunnison at Hotchkiss the Green River at
Jensen and the Mancos River near Mancos. It should be noted that,
at this time, rivers across eastern Utah and western Colorado are
not forecast to reach flood stage but rather just approach or
reach bankfull conditions.
Increases in river stages lead to much higher river flows making
for swift and unpredictable currents. Debris in the river
could create numerous snags. Water temperatures will be quite
cold with the introduction of the snowmelt. If recreating or
working in or near high flow waterways, use appropriate safety
gear. Unstable banks along fast moving waterways may quickly
give way and should be avoided.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Watch from late Wednesday night through Thursday morning
for COZ006-007-011-020>023.
Winter Weather Advisory from 6 AM Wednesday to 6 PM MDT Friday
for COZ004-009-010-012-013-017>019.
UT...Freeze Watch from late Wednesday night through Thursday morning
for UTZ024-027.
Winter Weather Advisory from midnight tonight to 6 PM MDT Friday
for UTZ023.
&&
UPDATE...TGR
SHORT TERM...Larry
LONG TERM...Larry
AVIATION...Larry
HYDROLOGY...TGJTHazardous weather outlook, May 16, 3:04 AM MST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
404 AM MDT Tue May 16 2017
COZ001>014-017>023-UTZ022>025-027>029-171015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
404 AM MDT Tue May 16 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and isolated thunderstorms are possible this
afternoon and evening and will generally be confined to the
higher terrain. Elsewhere, warm and breezy conditions will
continue.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A period of unsettled weather remains on track as a series of
disturbances are set to impact the region. These storms will bring
much cooler temperatures with overnight lows Wednesday and
Thursday night nearing or dropping below freezing in the valleys.
Significant mountain snow will be possible early Wednesday into
Thursday over the mountains which will result in hazardous travel
conditions, especially over mountain passes which will likely
become icy and snowpacked.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, Roan and Tavaputs Plateaus
- When
- May 16, 10:00 AM MST to May 18, 11:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts averaged 3 to 4 inches across the zone. However, significant travel impacts were reported along Highway 139 over Douglas Pass.
Winter Storm, Grand and Battlement Mesas
- When
- May 17, 2:00 AM MST to May 18, 6:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts varied from 8 to 15 inches above 10,000 feet with 2 to 8 inches reported below 10,000 feet.
Winter Weather, Southwestern San Juan Mountains
- When
- May 17, 7:00 AM MST to May 18, 2:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 8 to 14 inches with locally higher amounts that included 16 inches measured at the Spud Mountain SNOTEL site. Travel restrictions were in place over the higher mountain passes for much of the storm.
Winter Storm, Upper Yampa River Basin
- When
- May 17, 7:00 AM MST to May 19, 2:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts generally ranged from 7 to 12 inches. Locally higher amounts included 15 inches measured near Steamboat Springs.
Winter Weather, Northwestern San Juan Mountains
- When
- May 17, 10:00 AM MST to May 18, 5:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 6 to 12 inches with locally higher amounts up to 15 inches measured at Slumgullion Pass and at the Swamp Angel study plot near Red Mountain Pass. Travel restrictions were in place for much of the event.
Winter Storm, Flattop Mountains
- When
- May 17, 10:00 AM MST to May 18, 3:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5 to 10 inches with locally higher amounts up to 13 inches rmeasured at the Ripple Creek SNOTEL site.
Winter Storm, West Elk and Sawatch Mountains
- When
- May 17, 3:00 PM MST to May 19, 12:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall accumulations varied between 6 and 11 inches across the forecast zone.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 17, 4:50 PM MST to May 19, 3:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts varied across the zone with 8 to 12 inches measured over the higher mountains and 2 to 4 inches in the lower elevations. The highest amounts were in the Vail Pass area which ranged from 13 to 19 inches. Significant travel impacts were reported over Vail Pass with a safety closure in place for several hours.
Winter Weather, Upper Gunnison River Valley
- When
- May 17, 7:03 PM MST to May 19, 6:59 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall totals ranged from 3 to 6 inches across the zone.
Winter Weather, Central Colorado River Basin
- When
- May 17, 7:16 PM MST to May 18, 12:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 6 inches along the Interstate 70 corridor from Gypsum to Wolcott.
Winter Storm, Central Yampa River Basin
- When
- May 17, 8:00 PM MST to May 18, 3:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 4 to 8 inches. The heaviest snow fell in and around Craig.
Winter Storm, Elkhead and Park Mountains
- When
- May 17, 9:00 PM MST to May 19, 1:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 8 to 14 inches across most of the zone. However, the Whiskey Creek SNOTEL picked up 27 inches, while the Tower SNOTEL measured 39 inches during this event.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- May 18, 4:00 AM MST to 3:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 4 to 8 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 16, 20171 death · 25 injured · $12 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20171 death · 10 injured · $25 million · EF2 · 31 events
- Tornadoes and Hail in Kansas, May 16 to 17, 20172 injured · $658,000 · EF3 · 5 events
- Rip Current in Florida, May 16, 20171 death · 2 injured · 1 event
- Tornadoes and Hail in Texas, May 16, 2017EF2 · 31 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$318,000 · 1.75 in hail · 49 events
- Hail in Minnesota, May 16, 2017$850,000 · 2.5 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 16 to 17, 2017$108,000 · EF1 · 21 events
- Flash Flooding and Flooding in Wisconsin, May 16 to 17, 2017$149,000 · 1 in hail · 19 events
- Tornadoes and Flash Flooding in Kansas, May 16, 2017EF1 · 46 events
- Hail and Damaging Winds in Kansas, May 16 to 17, 2017$75,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$77,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691463, 691464, 691452, 691454, 691458, 691462, 691453, 691461, 691456, 691460, 691455, 691459, 691457.